View Full Version : Restarted copaxone yesterday afternoon; reaction last night
01-29-2009, 10:58 AM
I restarted copaxone yesterday afternoon after more than a year off. I manually inject and did not even feel the needle. I thought -- great! I experienced the normal burning and pain for about 30 minutes, but did not have an IPIR. Last night about 6:00p.m. (3 hours after the injection), I began to experience cold chills and shaking. After about 90 minutes of this (uncontrollable shaking), I called S.S. and they told me to take tylenol or advil and to keep injecting. They said this might just be a temporary reaction and maybe it would help if I predosed with tylenol or advil. They were aware of my past problems. The nurse did not seem to understand why I stopped the last time. Perhaps they need to simulate an IPIR in each one of them.:rolleyes: She did say she understood why I was so frustrated and that she would be screaming and cursing.
I said I was going to call my neuro today considering the problems I have had with copaxone in the past. At 8:30 I went to bed and took my temp, it was 101.2. When the nurse took it prior to my injection it was 97. I usually run low. About 11:30 I got up to take some more tylenol and it was 99.5. The shaking stopped around 10:00.
My temp seems to be back to normal today, but I am now aching all over. I am sure this is due to the shaking. I called my neuro's office at 8:00, but they have not returned my call.
I am so upset, disgusted, and depressed. I do not think I am going to inject that "stuff" one more time regardless of what my neuro says.
Flu like symptoms is not a normal reaction to copaxone like it is for the interferons. I also experienced a similar shaking/cold chills after the IPIR's I had in the past. But they "only" lasted about an hour.
01-29-2009, 11:39 AM
I'm sorry, Barb :hug:. I totally understand why you don't want to inject again. See what the neuro says. I've had problems with all of the CRABs too :(. So far so good with LDN for me. I was just so fed up with the traditional meds that I had to get off of that lousy merry-go-round. I hope it gets better for you SOON. :hug:
01-29-2009, 11:46 AM
Aw, Barb, I'm sorry. I couldn't take Copaxone, either.
Have you considered LDN? My Neuro would not even discuss it with me so I went elsewhere and got it on my own. As much as they like to think they know everything.....we know our own bodies best. I finally told him that I was the one with MS, not him, and I would decide what I would and would not take. I felt like a guinea pig trying out all the concoctions he wanted me to take...and kept feeling like crap while taking them.
Stand your ground......he's not the one having to experience the reactions....and he works for you.
01-29-2009, 11:56 AM
Barb, that sucks!
I never had any IPIR's while using Copaxone, it just didn't work for me.
Your reactions sound extreme. I'd be talking to my neuro quicklike!
Let us know how it goes!
01-29-2009, 12:04 PM
Darn it, Barb. Im sorry the C isn't working for you...I'd say you gave it the old college try.
01-29-2009, 12:13 PM
hey Barb... I stand in solidarity with you.
I understand how you feel about de CRABs.
coming up on 21 years of MS (next month), and at this point, I am on no meds... as I couldn't tolerate them either.
01-29-2009, 12:24 PM
:hug: Barb, that very reaction is why I decided to stop Copaxone. My last one was all you described plus I did have the IPIR as well. The last year on the stuff I was miserable. I'm trying Betaseron now.
S.S. nor my neurologist could never explain why the flu like symptoms. I kept asking if it could possibly be caused by the meds if they had been frozen. Mine were shipped with the ice packs directly against one side of the box and I always wondered if those syringes on that side were frozen.
01-29-2009, 01:57 PM
Aw Barb, :hug: :hug: :( It sounds like some kind of allergic reaction. I wouldn't take a med every day that caused that. I understand how you feel, and I hope your neuro will have a good alternative. :hug:
01-29-2009, 02:11 PM
Barb that sucks. I'm sorry you are not feeling good. I started Copax around the first of the year. For two days I ran a fever had the chills and had what I called lightening flashes in my head. It was like someone tapping a nerve in my brain every 10 minutes. A flash of pain and then nothing. My neuro convinced me to keep on the copax for a week and if it didn't stop he would switch me to something else. Fortunately after a couple of days it stopped. Hopefully yours will get better. I also discovered that applying heat to the injection site before injecting actually made it worse for me. Without heat, it burns and itches for about 10 minutes but with the heat it took my body a lot longer to recover. Hope this helps.
01-29-2009, 04:53 PM
I just talked to my neuro and he thinks that this reaction combined with the IPIR's I experienced the last time with the shakes and chills equals an allergic reaction. He is calling Teva to see what they think. He mentioned trying a 1/2 dose with benadryl, but then seemed to change his mind. He then mentioned filling out a report for the FDA.
I am so tired of making these decisions on my own so I asked him what I should do. He also had mentioned imuran or something similar at one point. He is now recommending no treatment as long as I remain stable in hopes that an oral med comes on the market in the next two years. He said that imuran/similar drugs could also increase your chances of a viral infection/PML and could disqualify me from an oral med in the future.
He is also going to give my name and phone number to MS Society so they can contact me for someone that can use the copaxone.
01-29-2009, 06:34 PM
i'm sorry barb. it does sound like an allergic reaction.
in that case i wouldn't take it either. the point isn't to medicate around an allergic reaction but to stop the med as it can get worse each time.
i hope something works for you soon. have you gotten a 2nd opinion as to any meds that may help you besides the usual crabs?
01-29-2009, 07:02 PM
:hug: Barb, I'm so sorry to hear about this. :(
01-29-2009, 07:27 PM
Judy, I did get a second opinion at Barnes Hospital in January. Their suggestions were to:
1) try copaxone again; 2) take imuran or something similar; 3) do nothing and have MRI's every 6 months since I am not presenting with any new symptoms and do well on the neuro exam. So I am going to go with option # 3 for now.
01-29-2009, 07:30 PM
Aww barb, I am so sorry. Perhaps its the mannitol. They have stabilizers and such to keep the drug stable until delivery. It can be more than just the amino acids in the Copaxone, but with that kind of reaction, i dont blame you for not wanting to do it again. Perhaps the next one should you chose to would be a witnessed injection. That way they can see what happens to you.
hugs, and prayers to you :hug:
01-29-2009, 07:54 PM
Barb, I'm so sorry.
I'm in my 32nd year of MS now, and had reactions to all the meds, so have been drug free the whole time except for when I tried them.
I did read somewhere that Clabradine (an oral medication) may be available sooner than we thought, as all the trials have so far been favourable. Let's hope so anyway.
01-30-2009, 05:47 PM
I hope you're feeling better today Barb. I think the wait and see sounds like a good idea. Just try to get enough rest and pamper yourself so maybe the MS will back off a bit. :hug:
01-30-2009, 07:17 PM
Barb - I am so sorry. I do agree with Judy and thought that when I 1st read your post. You may want to keep taking the benadryl for a few days as sometimes it takes a bit for the allergic reaction to calm down.
Hang in there, sweetie. Something will come along soon that you can tolerate.:hug:
01-31-2009, 10:09 AM
Barb, you are a trooper to keep trying these meds that don't work for you!! You are way braver than me.
I don't understand why they don't let you try LDN though. :confused: I would never "recommend" LDN to someone that has so many problems with meds, if I didn't truly believe it is has the potential to help and NOT HURT you. It is nothing to fear!!
01-31-2009, 12:33 PM
Yeesh! That's awful that you get the shakes!
I sure don't blame you for refusing to continue. Sounds like the sensible decision to me.
vBulletin® v3.7.3, Copyright ©2000-2013, Jelsoft Enterprises Ltd.